Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 138, NWS Midland/Odessa, TX

May 14, 2006Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2006, 7:44 PM CDT for Terrell County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2006, 7:44 PM CDT (00:44 UTC)
Expired
May 14, 2006, 8:45 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2238 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2238 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2289 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:41 PM CDT, 3 minutes earlier.

Area forecast discussion, May 14, 7:41 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CDT SUN MAY 14 2006

.UPDATE...
INTENSE THUNDERSTORMS MOVING SOUTHEAST THROUGH OTERO COUNTY ARE
EXPECTED TO MOVE INTO INSTABILITY AXIS BEHIND WEAK COLD FRONTAL
BOUNDARY FROM THE GUADALUPE MOUNTAINS SOUTHEAST THROUGH THE TRANS
PECOS REGION INTO TERRELL COUNTY. CAPES IN THIS AREA IN EXCESS OF
1000 J KG-1 WITH MODEST INHIBITION. STRONGER CONVECTION ALSO BEGINNING
TERRELL COUNTY. SEVERE WEATHER RISKS PRIMARILY LARGE HAIL AND
DAMAGING WINDS. UPDATED ZONE FORECASTS TO FOLLOW FOR NEW SEVERE
THUNDERSTORM WATCH OVER THIS AREA.

&&

.PREV DISCUSSION... (ISSUED 142 PM CDT SUN MAY 14 2006)

SHORT TERM...
MID LEVEL RIDGE AXIS REMAINS W WITH NW FLOW ALOFT IN PLACE. AT THE
SFC COLD FRONT HAS PUSHED WELL S AND IS INTO THE MTNS. LOW LEVEL
MSTR IN WAKE OF FRONT HAS INCREASED NOTABLY FROM PREVIOUS 24HRS WITH
DWPNTS IN THE 50S. 7H TEMPS ARE IN THE PROCESS OF COOLING ACRS
NM...THUS 7H-5H LR/S HAVE BECOME LESS STEEP. STILL LOOKS LIKE 7-7.5
C/KM LR/S IN 7H-5H LAYER ALONG CENTRAL NM MTN CHAIN TODAY WHERE
STRONG UPSLOPE IS DEVELOPING. MODELS AGREE THAT SHRTWV TROF WITHIN
NW FLOW WILL MOVE SE FROM NM MTNS THIS EVENING...ALTHOUGH IT
DIFFICULT TO SEE IN THE VAPOR IMAGERY WITHOUT IMAGINATION. NAM/GFS
DERIVED LIFT IS IMPRESSIVE AS SEEN IN 7H-5H OMEGA FIELDS..NO DOUBT
THE GFS HAS TURNED THE CONVECTION ON. STILL UPGLIDE IS NOTED ON THE
I300K SFC IN ERN NM PLAINS THIS EVENING AND IS IN GOOD SPATIAL
AGREEMENT WITH NAM DERIVED OMEGA ALONG SAID SFC. MODELS HAVE BEEN
CONSISTENT IN GENERATING COMPLEX ACRS NM AND MOVING IT S INTO THE SE
PLAINS/UPPER TRANS PECOS/PB OVERNIGHT. SEE NO REASON TO DEVIATE FROM
WET FCST ATTP. OTHERWISE HAVE TO BE CONCERNED SVR STORMS AND HEAVY
RAIN WITH PWS AROUND 1.3 AND SLIGHTLY DIFFLUENT 1000-500 MB THCK
PER NAM. OTHERWISE STORM INITIATION COULD ALSO OCCUR FARTHER S ACRS
DAVIS MTNS/BIG BEND REGION WHERE BETTER LR/S WITH UPSLOPE FLOW AND
THETA-E RIDGE AXIS RESIDE. WILL CONTINUE TO TREND POPS
UP...ESPECIALLY W.

LONG TERM...
UPPER LEVEL PATTERN REMAINS PERSISTENT THROUGHOUT MUCH OF THE WORK
WEEK WITH UPPER LEVEL LOW PRESSURE SYSTEM OVER THE MIDWEST REMAINING
STATIONARY FOR A FEW DAYS BEFORE MOVING OFF TO THE NORTHEAST
SLOWLY.  THE RIDGE OVER THE WESTERN U.S. WILL CONTINUE AS A SECOND
LOW PRESSURE SYSTEM CIRCULATES IN THE PACIFIC OFF THE CALIFORNIA
COAST.  THIS RIDGE OF HIGH PRESSURE WILL PUT OUR AREA IN
NORTHWESTERLY FLOW ALOFT FOR THE BEGINNING OF THE WEEK AND THEN MOVE
EAST A BIT AND PUT US INTO A WARMING AND DRYING TREND FOR THE REST
OF THE WEEK.

STORMS THAT DEVELOP THIS AFTERNOON AND EVENING LOOK TO CONGLOMERATE
INTO A COUPLE OF MCS/S WHICH MAY HANG AROUND A BIT TOMORROW.  THE
GFS HAS BEEN CARRYING THIS SYSTEM SINCE EARLY LAST WEEK AND SHOWS
ONE COMPLEX MOVING OFF TO THE SOUTHEAST OUT OF THE AREA WHILE
ANOTHER ONE IS JUST NORTHWEST OF THE SOUTHEASTERN NEW MEXICO
PLAINS.  THIS ONE IS LIKELY TO DIMINISH BEFORE AFFECTING ANY OF WEST
TEXAS.  THROUGHOUT THE DAY AS THESE STORMS MOVE OUT OF THE AREA AND
DIMINISH...HIGH PRESSURE WILL BEGIN TO BUILD INTO THE
AREA...TIGHTENING THE MSLP GRADIENT ACROSS THE MOUNTAINS AND THE
STOCKTON AND MARFA PLATEAUS.  WINDS COME UP QUITE A BIT IN THOSE
AREAS TOMORROW BEFORE DIMINISHING AFTER SUNDOWN.  NO FIRE WEATHER
CONCERNS WITH THIS AT THIS TIME AS RELATIVE HUMIDITY VALUES SHOULD
REMAIN WELL ABOVE 20 PERCENT THROUGHOUT THE DAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

72/05
Hazardous weather outlook, May 14, 2:07 PM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT SUN MAY 14 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
207 PM CDT SUN MAY 14 2006 /107 PM MDT SUN MAY 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED TO MOVE
ACROSS THE AREA LATE TONIGHT THROUGH EARLY MONDAY MORNING. AS
STORMS DEVELOP ACROSS THE HIGHER TERRAIN OF NORTHEAST NEW MEXICO
THEY WILL MOVE SOUTH AND INTENSIFY BRINGING A GOOD CHANCE OF RAIN
TO MUCH OF THE AREA. MOISTURE LEVELS HAVE INCREASED AND HEAVY RAIN
WILL EVENTUALLY BE A CONCERN AS WILL SEVERE STORMS WITH HAIL AND
HIGH WINDS. THE CHANCE FOR STORMS WILL EXIST ACROSS SOUTHEAST NEW
MEXICO SOUTHWARD TO BETWEEN MARFA AND SHEFFIELD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 9:46 PM CDTSevere Thunderstorm WarningMAFJeff Davis59 min
May 14, 9:49 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
May 14, 10:43 PM CDTSevere Thunderstorm WarningMAFBrewster62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.